Minnesota, 2023

Hail in Minnesota, May 29, 2023

May 29, 2023 · NWS FSD · 1 event in 1 county or zone

A weak cold front sparked a few thunderstorms during the evening across southwest Minnesota, which strengthened just enough to produce isolated large hail near Jackson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weak cold front sparked a few thunderstorms during the evening across southwest Minnesota, which strengthened just enough to produce isolated large hail near Jackson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 4:55 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 29, 4:55 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
555 PM CDT Mon May 29 2023

.SHORT TERM...(This Evening through Tuesday)
Issued at 227 PM CDT Mon May 29 2023

KEY MESSAGES

1. Isolated to scattered thunderstorms this evening and overnight
with a lower end threat of strong storms.

2. Almost daily shower and thunderstorm chances continue through the
week with far more dry periods than wet.

3. Above normal temperatures continue with highs in the 80s to near
90.

Rest of Afternoon/Evening: Memorial Day featuring weather typical of
the unofficial start to summer this year with sunshine and
temperatures in the 80s this afternoon giving way to scattered
thunderstorm chances later. Mesoanalysis suggest only a weak to non-
existent cap in place but not much of focus to more substantial
lift to cause anything more than a Cu field at this time other
than weaker convection exiting into MN. Forecast soundings and
short range guidance suggest this weak cap erodes further and thus
at least slight chance POPs become justified most locations by
late afternoon/early evening. With this said, a couple of
different waves may provide for a bit better focus of convection
chances deeper into the evening hours.

Main mid level wave is currently evident on WV imagery lifting into
the western Dakotas with a secondary weaker wave progged to slide
east through Nebraska this evening. This may set up two foci for
better thunderstorm coverage, one near and north of Hwy 14 and
another near and south of the MO River. This idea is further
supported by several CAMS and HREF thunder probabilities.

In terms of severe weather chances... deep layer shear remains weak
with EBWD values of only 20-25 kts in most locations. MLCAPE does
sit in the 1500-2000 J/kg, locally higher, so initial updrafts would
carry the risk for up to half dollar to ping pong ball size hail
before likely collapsing on themselves. Forecast soundings
encroaching on inverted-V and DCAPE values in excess of 1000 J/kg
also result in a risk for wind gusts up to 60-70 mph, but again,
with a lack of shear, organization will be tough to come by. These
threats are highlighted by a Marginal Risk from SPC for points near
and west of I-29 and a Slight across south central SD.

Tonight: Any thunderstorm activity will continue to work east
overnight but will likely see a diminishing severe weather threat as
instability wanes and LLJ support decreases. Overnight lows in the
mid 50s to mid 60s are expected.

Tuesday: No real change in the overall pattern for Tuesday with
thermal profiles again favoring high temperatures in the 80s,
perhaps making a run at 90 in some locations. Atmosphere largely
only weakly capped, if at all, by late afternoon again but no real
trigger for convection. Will keep low end POPs for any rogue storm
chance.

The better chance of convection likely arrives into the late evening
and overnight hours as another wave lifts northeast out of Nebraska
and should result in expanding thunderstorms. Similar threats to
today's in terms of severe weather but overall remains on the low
side.

.LONG TERM...(Tuesday Night through Monday)
Issued at 227 PM CDT Mon May 29 2023

Wednesday through Sunday: The upper level flow pattern remains weak
into the weekend with upper level ridging trying to back westward
into the region. This may ultimately keep any late week shower and
thunderstorm chances more on the isolated to scattered side but with
weak waves in the flow and an atmosphere only weakly capped, likely
one with daily rain chances. Timing of any thunderstorm chances will
be much more nebulous with likely at least some favor to the late
afternoon and evening diurnal periods. High temperatures again
remain fairly steady state, or 80s to near 90s and lows in the
60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 551 PM CDT Mon May 29 2023

Isolated to scattered showers and thunderstorms will be possible
overnight. Confidence in exact timing/location is low. Much of the
day on Tuesday will be dry, with possible isolated/scattered
thunderstorm development again toward the end of TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...JM
Hazardous weather outlook, May 29, 3:47 AM CST, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
447 AM CDT Mon May 29 2023

IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-301000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lyon-
Murray-Cottonwood-Nobles-Jackson-
447 AM CDT Mon May 29 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

There will be scattered thunderstorms from this evening into the
overnight. A couple of storms may produce up to dime size late
this evening but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are expected to develop Tuesday afternoon
and evening. Small hail and wind gusts to 50 mph will be possible
but severe weather is unlikely.

There will be continued chances for primarily late afternoon and
evening thunderstorms into next weekend. At this time, severe
weather is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050-
052>071-301000-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
447 AM CDT Mon May 29 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop west of the James
River late this afternoon. While widespread severe weather is not
expected, a couple of storms could produce hail up to 1.5 inches
in diameter and wind gusts to 60 mph.

These storms will move east toward I-29 with storms continuing
overnight. While severe weather is unlikely, hail up to 1 inch in
diameter will be possible through midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms late Tuesday afternoon and
Tuesday night. Severe weather is not expected with these storms.

There will be continued chances for primarily late afternoon and
evening thunderstorms into next weekend. At this time, severe
weather is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 4 pm.

Schumacher

The radar

The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
May 29, 6:10 PM CST to 6:20 PM CST
Where
Jackson County, 0.5 mi E of Jackson
Measured
1 in hail
Reported by
Social Media
Coordinates
43.620, -94.990

Occasional hail fell over a long period, at times reaching as large as penny to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102032.